Unusual clinical course, Unusual or unexpected effect of treatment, Diagnostic / therapeutic accidents, Unexpected drug reaction
Ranjit Nair, Shereen Gheith, Nicholas Lamparella
(Department of Hematology and Oncology, Lehigh Valley Health Network, John and Dorothy Morgan Cancer Center, Allentown, PA, USA)
Am J Case Rep 2016; 17:165-169
Rituximab is a therapeutic monoclonal antibody that is used for many different lymphomas. Post-marketing surveillance has revealed that the risk of fatal reaction with rituximab use is extremely low. Splenic rupture and cytokine release syndrome are rare fatal adverse events related to the use of therapeutic monoclonal antibodies, especially in aggressive malignancies with high tumor burden.
CASE REPORT: A 55-year-old woman presented with abdominal pain and type B symptoms and was diagnosed with mantle cell lymphoma. Initial peripheral blood flow cytometry showed findings that mimicked features of chronic lymphocytic leukemia. Further treatment with rituximab led to catastrophic treatment complications that proved to be fatal for the patient.
CONCLUSIONS: Severe cytokine release syndrome associated with biologics carries a very high morbidity and case fatality rate. With this case report we aim to present the diagnostic challenge with small B-cell neoplasms, especially mantle cell lymphoma and chronic lymphocytic lymphomas, and underscore the importance of thorough risk assessment for reactions prior to treatment initiation.
Keywords: Cytokines - blood, Antineoplastic Agents - adverse effects, Fatal Outcome, Female, Humans, Lymphoma, Mantle-Cell - drug therapy, Middle Aged, Rituximab - adverse effects, Splenic Rupture - chemically induced